DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

How does metformin cause GI side effects?

Are the variety of GI side effects related to a specific action of metformin?
asked Aug 17, 2012 by anonymous
edited Aug 18, 2012 by bigbird

4 Answers

0 votes
The GI side effects of metformin do not appear to be specifically related to its mechanism of action.  Metformin works primarily by inhibiting gluconeogenesis (glucose synthesis) in  the  liver and, to a lesser degree, by increasing the sensitivity of tissues to insulin. These effects by themselves do not appear likely to cause GI problem. Most likely, metformin produces GI side effect via some unrelated effects.
answered Aug 18, 2012 by bigbird (3,220 points)
0 votes
I agree that the GI effects are probably not (at least directly) related to metformin's action in the liver or peripheral tissues. But, as with pretty much all medications, there are other effects which are not the ones targeted.
Another action of metformin is its incidental increase of intestinal glucose (presumably by some inhibition and/or delay in absorption). There are also effects on absorption of lipids including cholesterol-like compounds.
My question is whether there is a specific action in or related to the GI system that produces the varied side effects -- e.g. is it known whether the increase in intestinal glucose affects the resident flora etc.
answered Aug 18, 2012 by anonymous
0 votes
It is conceivable that delayed GI absorption of glucose (and possibly some lipids) caused by metformin would lead to intestinal bacterial overgrowth, GI motility changes, etc. and thus casue side effects.

On the other hand, there is some data that metformin increases the level of lactic acid in intestinal wall/mucosa, which could also contribute to GI side effects. See http://resources.metapress.com/pdf-preview.axd?code=b674hr7kh00170m8
answered Aug 19, 2012 by bigbird (3,220 points)
0 votes
So interesting. Since K homeostasis is often an issue with diabetics and ongoing diarrhea/loose stools is a common side effect of metformin, seems that this GI side effects issue would be explored more thoroughly in the literature.   
Gut serotonin effects might explain some of these effects also.
http://www.ncbi.nlm.nih.gov/pubmed/10651152
answered Aug 23, 2012 by anonymous
reshown Jul 1, 2013 by bigbird